Alert archive / Wisconsin / River Flood Warnings in 2010

River Flood Warning 5, NWS Green Bay, WI

September 23, 2010Wood County, Wisconsin

NWS Green Bay, WI issued this river flood warning at Sep 23, 2010, 7:38 AM CDT for Wood County, Wisconsin. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Sep 23, 2010, 7:38 AM CDT (12:38 UTC)
Expired
Sep 26, 2010, 10:13 AM CDT
In force
3 days
Issued by
NWS Green Bay, WI
Flood severity
Minor

County Wood County, WI

The radar

The La Crosse radar (KARX), 116 km from the middle of the area, began a volume at 12:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Yellow River (WI) at Pittsville (PITW3).

Action stage
10 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this river flood warning went out at Sep 23, 2:47 AM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Sep 23, 2:47 AM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
247 AM CDT THU SEP 23 2010

.SHORT TERM...TODAY/TONIGHT/FRIDAY. MAIN FORECAST CHALLENGE WITH
THIS PERIOD IS THE LOCATION OF HEAVY RAIN TODAY INTO TONIGHT.
WHILE THE MODELS HAVE A HANDLE ON THE HEAVY RAIN EVENTS...LOCATION
OF HEAVY RAIN HAS NOT QUITE BEEN SETTLED YET. PREVIOUS MODEL RUNS
FORECAST THE HEAVY RAIN TO DEVELOP OVER MN AND THEN LIFT INTO
NORTHWEST HALF OF WISCONSIN DURING THE EARLY THURSDAY MORNING
HOURS AS A WARM FRONT LIFTS NORTH. NOT SURPRISINGLY THE CONVECTION
OVER SE MN AND WESTERN WI HAS BEEN HOLDING THE FRONT UP FOR THE
MORNING HOURS AT LEAST AND AT 08Z EXTENDED FROM THE MN/IA BORDER
TO SOUTHERN WISCONSIN. RADAR TRENDS INDICATE HEAVY RAINS FROM
AREAS WEST WILL CONTINUE TO WORK INTO CENTRAL WISCONSIN EARLY THIS
MORNING. HAVE ALREADY EXPANDED THE FLOOD WATCH INTO CENTRAL WI
EARLIER TONIGHT WITH THIS TREND...AND WILL EXPAND INTO WAUPACA
SHAWANO...MENOMINEE AND SOUTHERN OCONTO COUNTIES FOR THE TODAY
PORTION ONLY. HEAVY BAND OF RAIN FROM SE MN INTO WC WI APPEARS TO
BE ORIENTATING IN A SW TO NE DIRECTION AND AT THIS TIME WILL BE
NORTH OF A LINE FROM WAUSHARA COUNTY TO GRB. H8 BOUNDARY LIFTING
NORTH AND WOULD EXPECT CONVECTION TO CONTINUE TO DEVELOP OVER
NORTHERN WI EARLY THIS MORNING. WILL MONITOR RADAR TRENDS NEXT FEW
HOURS FOR POSSIBLE EXPANSION OF THIS HEADLINE.

MODEL PROGS CONSISTENT WITH LIFTING THE WARM FRONT NORTH INTO NORTHERN
WISCONSIN TODAY AS A LOW PRESSURE SYSTEM WORKS INTO MINNESOTA IN
RESPONSE TO DIGGING SHORT WAVE TROF APPROACHING FROM THE NORTHERN
PLAINS. THIS WOULD TEND TO FOCUS THE HEAVY RAINFALL OVER NORTHERN
WISCONSIN INTO UPPER MICHIGAN LATER TODAY INTO TONIGHT PRIOR TO
THE SHORT WAVE TROF WITH COLD FRONT TRACKING OVER LATER TONIGHT
FOR ANOTHER ROUND OF PCPN. POTENTIAL OF SVR WEATHER WITH THIS
FRONT AND SHORT WAVE TROF. VERY STRONG WINDS ALOFT WITH SRLY H8
WINDS WILL PRODUCE A VERY SHEARED ATMOSPHERE. WOULD EXPECT FOCUS
OF THE SVR WEATHER ALONG AND AHEAD OF A MID LEVEL DRY SLOT LATE
THIS EVENING AND POSSIBLY INTO THE OVERNIGHT HOURS. NEEDLESS TO
SAY THE NEXT 24 HOURS OF WEATHER WILL BE QUITE BUSY WITH
CONTINUING AFFECTS OF FLOODING AFTER THAT.

WILL LINGER SOME MORNING SHOWERS OVER MOST OF THE AREA FRIDAY
OTHERWISE WRAP AROUND SHOWER ACTIVITY WILL MAINLY AFFECT NORTHERN
WISCONSIN FOR FRIDAY BEFORE ENDING.

FORECAST MAX TEMPS TODAY UNDER THE INFLUENCE OF THE CONVECTION AND
WARM FRONT LOCATION.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT MONDAY.

THE MEDIUM RANGE MODELS CONTINUE TO STRUGGLE WITH THE AMPLIFYING
FLOW OVER WESTERN GREAT LAKES THIS WEEKEND.  THE TRENDS OVER THE
PAST COUPLE DAYS IS TO HAVE THE SHORTWAVE DIG FARTHER WEST OVER THE
MISSISSIPPI VALLEY.  UNCERTAINTY REALLY INCREASES BY MONDAY AS THE
12Z ECMWF AMPLIFIES ANOTHER SHORTWAVE OVER THE GREAT LAKES...WHILE
THE 18Z GFS/GFS ENSEMBLE SHOWS THIS WAVE BEING MORE SUBDUED...AND
WEAK ENOUGH NOT TO INFLUENCE THE CUTOFF LOW OVER THE GULF STATES.
WILL RELY ON THE 12Z ECMWF AND 21Z SREF THROUGH 12Z SUNDAY...THEN
THE 12Z ECMWF THEREAFTER.

FRIDAY NIGHT THROUGH SATURDAY NIGHT...LOW PRESSURE WILL BE RAPIDLY
MOVING NORTHEAST AWAY FROM THE FORECAST AREA FRIDAY NIGHT.  WILL SEE
WINDY CONDITIONS THANKS TO NE WINDS SUBSIDE DURING THE EVENING AS
THE PRESSURE GRADIENT GRADUALLY RELAXES.  CLOUDS WILL BE SLOWER TO
DEPART...BECAUSE OF CYCLONIC AND ONSHORE FLOW OFF LAKE SUPERIOR.  BY
THE TIME THE LOW CLOUDS ARE EXPECTED TO EXIT TO THE EAST...WILL ALREADY
SEE MID AND HIGH CLOUDS MOVING INTO CENTRAL WISCONSIN AHEAD OF THE
DIGGING SHORTWAVE.  AS A RESULT...DONT SEE A GOOD FROST POTENTIAL
ACROSS THE NORTH FRIDAY NIGHT.  THE DIGGING SHORTWAVE WILL MOVE SE
ACROSS THE NORTHERN MISSISSIPPI VALLEY ON SATURDAY.  THE FARTHER
WEST TRACK WILL KEEP THE LIGHT SHOWER CHANCES ACROSS THE WESTERN
FORECAST AREA MOSTLY FOR THE AFTERNOON AND EVENING HOURS.  THE
FORCING PULLS AWAY AFTER MIDNIGHT AND 1025MB HIGH PRESSURE BUILDS
INTO THE AREA IN ITS PLACE WITH CLEARING SKIES.

SUNDAY AND MONDAY...HIGH PRESSURE WILL BE OVER THE AREA SUNDAY...
SUNDAY NIGHT...AND MOST OF THE DAYTIME HOURS ON MONDAY.  SKIES WILL
BE MOSTLY CLEAR TO PARTLY CLOUDY OVER THIS TIME PERIOD AND LOW LEVEL
TEMPERATURES WILL MODERATE.  MODELS PORTRAY A WEAK FRONT DROPPING
INTO THE AREA MONDAY NIGHT.  NOT ALOT OF AGREEMENT IN THE MODELS BY
THIS POINT...SO PREFER TO GO WITH A DRY FORECAST UNTIL THE DETAILS
CAN GET SORTED OUT.
&&

.AVIATION...WIDESPREAD SHOWERS AND STORMS OVER THE REGION WILL
PRODUCE IFR CIGS WITH SCT IFR VSBYS TODAY INTO TONIGHT.
&&

.HYDROLOGY...INITIAL CONCERN IS THE HEAVY RAINFALL OVER CENTRAL
WISCONSIN AND THE AFFECTS ON AREA STREAMS AND RIVERS. THE FORECAST POINT
AT BABCOCK ON THE YELLOW RIVER IS UP FIRST. HEAVY RAIN AFFECTS ON
RIVERS OVER NORTHERN WISCONSIN WILL NEED TO PLAY OUT TODAY FOR ANY
FLOOD WARNING HEADLINES FOR PERHAPS TONIGHT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH FRIDAY MORNING FOR WIZ005-010>013-018-019-
021-030-035-036-073.

FLOOD WATCH THROUGH THIS AFTERNOON FOR WIZ020-031-037-074.

&&

TDH/MPC
Hazardous weather outlook, Sep 23, 5:56 AM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
556 AM CDT THU SEP 23 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
556 AM CDT THU SEP 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CONTAINING HEAVY RAINFALL WILL BE THE
PRIMARY THREAT TODAY AS A WARM FRONT LIFTS NORTH OVER WISCONSIN.
VARIOUS FLOOD WATCHES AND FLOOD WARNINGS AND ADVISORIES HAVE
ALREADY BEEN POSTED FOR MUCH OF CENTRAL...NORTH CENTRAL AND
NORTHEAST WISCONSIN FOR TODAY AND TONIGHT.

IN ADDITION TO THE HEAVY RAIN THREAT...THERE IS A SLIGHT RISK OF
SEVERE STORMS LATER THIS AFTERNOON AND ESPECIALLY TONIGHT AS A
COLD FRONT TRACKS OVER THE STATE. THE PRIMARY THREATS INCLUDE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVERS OVER CENTRAL AND NORTHERN WISCONSIN ARE EXPECTED TO RISE
DUE TO THE RECENT HEAVY RAINFALL. BE SURE TO MONITOR LATER
FORECASTS CONCERNING RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE IN GREEN BAY AS WELL AS ANY POSSIBLE SEVERE
WEATHER REPORTS LATER TODAY AND TONIGHT.

LMZ521-522-541>543-241100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
556 AM CDT THU SEP 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT WILL START THIS
AFTERNOON AND CONTINUE INTO TONIGHT. GALE FORCE GUSTS ARE
POSSIBLE LATE TONIGHT.

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. A FEW
STORMS MAY BE SEVERE TONIGHT WITH DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT WILL CONTINUE FRIDAY INTO
FRIDAY EVENING. A FEW STORM FORCE GUSTS FROM THE NORTHWEST MAY
DEVELOP NEAR DEATHS DOOR LATE FRIDAY AFTERNOON AND EVENING.
MARINERS SHOULD CLOSELY MONITOR THE LATEST FORECASTS...AS THIS HAS
THE POTENTIAL TO BE A SIGNIFICANT EARLY FALL STORM.

TH/MPC

In the hours before

Local storm report, Sep 23, 5:03 AM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
503 AM CDT THU SEP 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       WISCONSIN RAPIDS        44.40N 89.84W
09/23/2010  M2.29 INCH       WOOD               WI   ASOS

            STORM TOTAL SINCE 7 PM WEDNESDAY EVENING.

&&

MPC
Local storm report, Sep 23, 5:05 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
505 AM CDT THU SEP 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       MOSINEE                 44.78N 89.69W
09/23/2010  M2.07 INCH       MARATHON           WI   ASOS

            STORM TOTAL SINCE 9 PM WEDNESDAY EVENING.

&&

MPC
Local storm report, Sep 23, 5:58 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
558 AM CDT THU SEP 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 AM     HEAVY RAIN       WISCONSIN RAPIDS        44.40N 89.84W
09/23/2010  M3.21 INCH       WOOD               WI   CO-OP OBSERVER

&&

TOMH
Local storm report, Sep 23, 7:05 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
705 AM CDT THU SEP 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 AM     FLOOD            PITTSVILLE              44.45N 90.13W
09/23/2010                   WOOD               WI   TRAINED SPOTTER

            FLOODING ON MAIN STREET.

&&

TOMH
Local storm report, Sep 23, 7:19 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
719 AM CDT THU SEP 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLOOD            PULASKI                 44.66N 88.23W
09/23/2010                   BROWN              WI   EMERGENCY MNGR

            WATER 1 FEET DEEP OVER HIGHWAY 32

&&

TOMH
Local storm report, Sep 23, 7:23 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
723 AM CDT THU SEP 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     FLASH FLOOD      PITTSVILLE              44.45N 90.13W
09/23/2010                   WOOD               WI   TRAINED SPOTTER

            CAT CREEK FLOODING PART OF A PARK...AND WATER FLOWING
            ACROSS A ROAD IN A SUBDIVISION IN PITTSVILLE

&&

TSK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 9:32 PM CDTSmall Craft AdvisoryGRB32 hr
Sep 23, 4:40 AM CDTAreal Flood WarningGRBPortage, Wood6 hr
Sep 23, 5:17 AM CDTAreal Flood AdvisoryGRBMarathon103 min
Sep 23, 6:45 AM CDTAreal Flood AdvisoryGRBBrown, Calumet, Outagamie, Winnebago105 min
Sep 23, 6:54 AM CDTFlash Flood WarningGRBWood4 hr
Sep 23, 7:38 AM CDTRiver Flood WarningGRBWood3 days
Sep 23, 8:39 AM CDTAreal Flood AdvisoryGRBBrown, Calumet, Kewaunee, Manitowoc, Outagamie, Winnebago111 min
Sep 23, 9:24 AM CDTFlash Flood WarningGRBPortage, Wood4 hr
Sep 23, 10:43 AM CDTAreal Flood AdvisoryGRBBrown, Marathon, Menominee, Oconto, Outagamie, Shawano and 1 more3 hr
Sep 23, 1:05 PM CDTAreal Flood WarningGRBMarathon, Menominee, Oconto, Outagamie, Portage, Shawano and 2 more10 hr
Sep 23, 1:07 PM CDTAreal Flood WarningGRBMarathon, Menominee, Oconto, Outagamie, Portage, Shawano and 2 more10 hr
Sep 23, 1:14 PM CDTRiver Flood WarningGRBMarathon41 hr
Sep 23, 2:26 PM CDTHydrologic StatementGRBMarathon6 days
Sep 23, 3:47 PM CDTAreal Flood AdvisoryGRBFlorence, Forest, Langlade, Lincoln, Marathon, Marinette and 4 more7 hr

Nearby

River Flood Warnings in Wisconsin, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.